Document Open Access Logo

On the Induced Matching Problem

Authors Iyad A. Kanj, Michael J. Pelsmajer, Ge Xia, Marcus Schaefer

Thumbnail PDF


  • Filesize: 180 kB
  • 12 pages

Document Identifiers

Author Details

Iyad A. Kanj
Michael J. Pelsmajer
Ge Xia
Marcus Schaefer

Cite AsGet BibTex

Iyad A. Kanj, Michael J. Pelsmajer, Ge Xia, and Marcus Schaefer. On the Induced Matching Problem. In 25th International Symposium on Theoretical Aspects of Computer Science. Leibniz International Proceedings in Informatics (LIPIcs), Volume 1, pp. 397-408, Schloss Dagstuhl - Leibniz-Zentrum für Informatik (2008)


We study extremal questions on induced matchings in several natural graph classes. We argue that these questions should be asked for twinless graphs, that is graphs not containing two vertices with the same neighborhood. We show that planar twinless graphs always contain an induced matching of size at least $n/40$ while there are planar twinless graphs that do not contain an induced matching of size $(n+10)/27$. We derive similar results for outerplanar graphs and graphs of bounded genus. These extremal results can be applied to the area of parameterized computation. For example, we show that the induced matching problem on planar graphs has a kernel of size at most $40k$ that is computable in linear time; this significantly improves the results of Moser and Sikdar (2007). We also show that we can decide in time $O(91^k + n)$ whether a planar graph contains an induced matching of size at least $k$.
  • Induced matching
  • bounded genus graphs
  • parameterized algorithms
  • kernel


  • Access Statistics
  • Total Accesses (updated on a weekly basis)
    PDF Downloads
Questions / Remarks / Feedback

Feedback for Dagstuhl Publishing

Thanks for your feedback!

Feedback submitted

Could not send message

Please try again later or send an E-mail